Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 74, NWS Miami, FL

June 20, 2023Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 20, 2023, 4:03 PM EDT for Palm Beach County, Florida. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2023, 4:03 PM EDT (20:03 UTC)
Expired
Jun 20, 2023, 4:15 PM EDT
In force
12 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:47 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 20, 2:47 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Miami FL
247 PM EDT Tue Jun 20 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 246 PM EDT Tue Jun 20 2023

The unsettled weather will continue through the mid-week across
South Florida. An upper level low remains sandwiched between
accompanying highs on either sides of the troughing across the
southeastern US. With S/SW flow across the region, plenty of
moisture will continue to stream in, which will keep a likely
chance for showers and thunderstorms today and Wednesday. There is
an opportunity for storms across the widespread region with the
best chance in the afternoon and early evenings in the eastern
metro corridor and interior. This morning's 12Z sounding, as well
as supported in model forecasts, are supporting sufficient PWAT
values rising to 1.6-1.9". The deep moisture, combined with fairly
weak steering flows, will result in a flooding threat continuing,
especially in poor drainage locations. The severe threat will
remain fairly limited with weak deep layer shear and lapse rates.
However, a few strong to marginally severe storms still can't be
ruled out with strong wind gusts as the primary threat today and
tomorrow. In SPC's latest outlook, South Florida is included in
the marginal risk for isolated severe thunderstorms possible -
likely limited in duration, coverage, and/or intensity - both
days.

High temps today and Wednesday will be in the low to mid 90s, and
with dewpoints in the 70s, expect the potential for heat indices to
approach values of 100-105 degrees. Overnight low temps will remain
mild, ranging from the lower 70s inland to around 80 near the
coasts.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 246 PM EDT Tue Jun 20 2023

A long cold front associated with an H500 trough emanating from the
Great Lakes region will progress eastward, with the trailing edge of
the front demarcating a drier airmass along the panhandle of
Florida. This frontal system will not reach as far equatorward as
South Florida, and thus deep tropical moisture will continue to
advect over the region. Aloft, a subtropical jet streak will become
oriented along the SE portions of the region. This may allow for
enhanced divergence aloft and a few mid/upper level impulses to
become juxtaposed with a breadth of moisture, which could enhance
thunderstorm coverage to become scattered/numerous at times. Strong
wind gusts, small hail, frequent lightning, and localized flooding
may accompany thunderstorms that develop. Also, marginally severe
thunderstorms and few instances of flash flooding cannot be ruled
out; however this will largely be dependent on how the
meso/microscale environment evolves, which is largely unknown at
this time.

By this upcoming weekend, South Florida will become flanked by low-
level/surface ridges to the east and west, while geopotential
heights slightly increase aloft. This will allow for a synoptic
pattern characterized by weaker flow/wind shear, which may allow for
slow-moving thunderstorms. This could enhance the threat for
localized flooding events, however the predominately SE boundary
layer winds should allow convection to become most focused over
interior portions of South Florida (which are generally less
vulnerable to flooding); nevertheless, PoPs remain fairly high
through the weekend and early next week as a neutral/slightly
favorable synoptic pattern coincides with plentiful tropical
moisture.

Excessive heat will continue across the region through the extended
period, with apparent temperatures at the coasts/interior topping
out around 105/108F. This may necessitate a heat advisory for these
locations, though afternoon convection may limit the actual highest
observed temperatures in many locations. Regardless, the combination
of temperatures in the low/mid 90s and dewpoints in the low/mid 70s
will present hazardous outdoor conditions at times (particularly in
the afternoon) in terms of excessive heat.

&&

.AVIATION...
(18Z TAFS)
Issued at 246 PM EDT Tue Jun 20 2023

VFR conditions to start this TAF period as scattered showers and
thunderstorms begin to pick up as the afternoon progresses. Short
fuse amendments may be necessary as scattered convection develops
later this afternoon. With passing storms, brief deteriorating
conditions will be possible as well as erratic winds. This will
lead to potential for short-lived amendments and/or flight
restrictions. L/V winds and dry conditions expected overnight.

&&

.MARINE...
Issued at 246 PM EDT Tue Jun 20 2023

S/SE flow will continue across the local waters through Thursday
before becoming more E/SE by Friday and into the weekend. Seas
will be generally 2 ft or less. Scattered to numerous
thunderstorms are expected each day, which could result in locally
hazardous winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  91  79  91 /  40  50  40  60
West Kendall     76  93  77  93 /  30  40  30  60
Opa-Locka        77  92  78  92 /  40  50  40  60
Homestead        76  91  77  90 /  40  30  40  60
Fort Lauderdale  77  90  79  90 /  40  50  40  60
N Ft Lauderdale  77  91  79  91 /  40  50  40  60
Pembroke Pines   77  92  78  92 /  40  50  40  60
West Palm Beach  75  91  77  91 /  40  60  40  70
Boca Raton       77  92  77  93 /  40  50  40  70
Naples           80  93  79  93 /  30  50  50  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Simmons
LONG TERM....Bhatti
AVIATION...Simmons
Hazardous weather outlook, Jun 20, 9:18 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
918 AM EDT Tue Jun 20 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
918 AM EDT Tue Jun 20 2023

...A Few Strong Storms Possible Today...
...Localized Flooding Remains a Concern...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are possible today, especially
during the late afternoon and early evening hours. A few storms may
be strong to severe, with damaging wind gusts the primary threat.

Flooding: Heavy rain may lead to localized flooding particularly in
poor drainage locations.

Excessive Heat: Peak heat indices this afternoon may reach 100 to
105 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms will be possible each day
through the end of the week and into the weekend. Some storms may
contain strong gusty winds, frequent lightning, and heavy rain which
could lead to localized flooding.

Afternoon peak heat index values are expected to reach at least 100
degrees each afternoon through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jun 20, 2:27 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Miami FL
227 PM EDT Tue Jun 20 2023

FLZ063-201900-
Glades FL-
227 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of northeastern Glades
County through 300 PM EDT...

At 226 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles northeast of
Venus to 9 miles south of Basinger. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckhead Ridge, Brighton Seminole Reservation and Indian Prairie
Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2721 8094 2720 8094 2719 8091 2717 8090
      2717 8088 2714 8087 2720 8083 2718 8080
      2697 8100 2703 8127 2712 8127 2712 8117
      2721 8117
TIME...MOT...LOC 1826Z 293DEG 42KT 2714 8129 2727 8107

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hadi
Special weather statement, Jun 20, 2:38 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Miami FL
238 PM EDT Tue Jun 20 2023

FLZ067-201915-
Inland Palm Beach County FL-
238 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of northwestern Palm
Beach County through 315 PM EDT...

At 238 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Pahokee to Lake
Harbor. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belle Glade, Pahokee, South Bay, Canal Point, Lake Harbor, Belle
Glade Camp, Fremd Village-Padgett Island and Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2696 8061 2696 8039 2660 8053 2661 8087
      2683 8078 2691 8070 2698 8069 2700 8067
      2700 8062
TIME...MOT...LOC 1838Z 230DEG 22KT 2680 8070 2668 8080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 20, 2:55 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Miami FL
255 PM EDT Tue Jun 20 2023

FLZ063-201930-
Glades FL-
255 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of northeastern Glades
County through 330 PM EDT...

At 255 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 12 miles west of
Buckhead Ridge to near Brighton Seminole Reservation. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckhead Ridge, Brighton Seminole Reservation and Indian Prairie
Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2721 8094 2720 8094 2719 8091 2718 8091
      2717 8090 2717 8088 2714 8087 2703 8094
      2697 8103 2712 8127 2712 8117 2721 8117
TIME...MOT...LOC 1855Z 237DEG 29KT 2719 8108 2706 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hadi
Special weather statement, Jun 20, 3:09 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Miami FL
309 PM EDT Tue Jun 20 2023

FLZ067-201945-
Inland Palm Beach County FL-
309 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of central Palm Beach
County through 345 PM EDT...

At 309 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 8 miles south of
Indiantown to 8 miles southeast of Okeelanta. Movement was east at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lion Country Safari Park, Loxahatchee NWR, The Acreage and Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2648 8037 2649 8063 2696 8051 2696 8024
TIME...MOT...LOC 1909Z 273DEG 8KT 2691 8047 2652 8060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hadi
Local storm report, Jun 20, 3:12 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
312 PM EDT Tue Jun 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Gst     6 E Buckhead Ridge      27.14N 80.79W
06/20/2023  M54 MPH          AMZ610             FL   Mesonet

            SFWMD weather station at North End Lake
            Okeechobee (L001) measured a gust to 54 mph
            as a thunderstorm moved through the area.

&&

LC
Special weather statement, Jun 20, 3:39 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Miami FL
339 PM EDT Tue Jun 20 2023

FLZ067-068-168-202030-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
339 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of northeastern Palm
Beach County through 430 PM EDT...

At 339 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from 8 miles northwest of North County Airport to 11 miles
east of Okeelanta. Movement was northeast at 20 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Tequesta,
Greenacres, Royal Palm Beach, Golden Lakes, North County Airport,
Loxahatchee Groves, Lion Country Safari Park, Lake Belvedere Estates,
The Acreage, Royal Palm Estates, Loxahatchee NWR, Philo Farms,
Aberdeen, Plantation Mobile Home Park, Aberdeen Golf Course and
Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2656 8016 2654 8059 2696 8045 2696 8014
      2697 8014 2697 8008
TIME...MOT...LOC 1939Z 246DEG 16KT 2691 8035 2656 8053

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hadi

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:30 PM EDTSpecial Weather StatementMFLGlades30 min
Jun 19, 8:33 PM EDTSpecial Marine WarningMFL27 min
Jun 19, 8:34 PM EDTSpecial Weather StatementMFLMonroe26 min
Jun 19, 8:38 PM EDTSpecial Weather StatementMFLHendry37 min
Jun 20, 1:47 PM EDTSpecial Weather StatementMFLGlades43 min
Jun 20, 2:07 PM EDTSpecial Marine WarningMFL38 min
Jun 20, 2:27 PM EDTSpecial Weather StatementMFLGlades33 min
Jun 20, 2:38 PM EDTSpecial Weather StatementMFLPalm Beach37 min
Jun 20, 2:40 PM EDTSpecial Marine WarningMFL50 min
Jun 20, 2:55 PM EDTSpecial Weather StatementMFLGlades35 min
Jun 20, 3:09 PM EDTSpecial Weather StatementMFLPalm Beach36 min
Jun 20, 3:27 PM EDTSpecial Marine WarningMFL48 min
Jun 20, 3:39 PM EDTSpecial Weather StatementMFLPalm Beach51 min
Jun 20, 3:41 PM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
Jun 20, 3:47 PM EDTSpecial Marine WarningMFL88 min
Jun 20, 4:12 PM EDTSevere Thunderstorm WarningMFLPalm Beach48 min
Jun 20, 4:33 PM EDTSpecial Weather StatementMFLPalm Beach27 min
Jun 20, 4:42 PM EDTSpecial Marine WarningMFL33 min
Jun 20, 4:49 PM EDTSpecial Weather StatementMFLBroward26 min
Jun 20, 4:56 PM EDTAreal Flood AdvisoryMFLPalm Beach109 min
Jun 20, 4:59 PM EDTSevere Thunderstorm WarningMFLBroward31 min
Jun 20, 5:02 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Jun 20, 5:06 PM EDTSpecial Marine WarningMFL39 min
Jun 20, 5:16 PM EDTSpecial Marine WarningMFL59 min
Jun 20, 5:32 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Jun 20, 5:56 PM EDTAreal Flood AdvisoryMFLPalm Beach64 min
Jun 20, 6:02 PM EDTSpecial Weather StatementMFLPalm Beach28 min
Jun 20, 6:32 PM EDTSpecial Weather StatementMFLHendry43 min
Jun 20, 6:47 PM EDTSpecial Weather StatementMFLGlades43 min
Jun 20, 7:05 PM EDTSpecial Marine WarningMFL25 min
Jun 20, 7:27 PM EDTSpecial Weather StatementMFLBroward33 min
Jun 20, 7:58 PM EDTSpecial Weather StatementMFLBroward32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.